Login
Site Search
Trauma-List Subscription

Subscribe

Would you like to receive list emails batched into one daily digest?
No Yes
Modify Your Subscription

Modify

Home > List Archives

Paradoxical Reaction!

revegg at att.net revegg at att.net
Sat Oct 8 00:42:11 BST 2005


 -------------- Original message ----------------------
From: Richard Adams <radams.cpht at sbcglobal.net>
> 
> 
> --- Charlene M Morris <cvmmorris at gmail.com> wrote:
> 
> > Despite reading, I have been unable to resolve in my
> > own mind what occurred
> > last pm..
> >  We had a 50-ish white male brought in by police,
> > found slumped over his
> > steering wheel, but became combative when the
> > county-finest arrived--
> > corroborated by EMS. In the ED, he was somnolent,
> > but cooperative to exam
> > A&O, walking to the bathroom and with a glucose of
> > 71-- hungry.
> >  He wore two 75 mcg Fentanyl patches and admiited to
> > taking one xanax that
> > am. He stated he *forgot* to remove his old patch,
> > which he immediately
> > peeled and tossed.nHe denired alcohol or other
> > drugs-- later confirmed by
> > his drug and EtOH screen.
> >  The doc requested an IV and 2 mg of Narcan, which
> > sent the pt obtunded. The
> > last thing he said to me is "I feel very hot". His
> > rhythm/rate was fine, but
> > his lungs began to sound wet and he did not respond
> > to sternal rub. He did
> > not actually seize to my eye, but had some definite
> > posturing and
> > tonic/clonic movement with sequential sneezing and
> > yawning as he
> > deteriorated.
> >  We got him on O2, a monitor and within an hour he
> > was responsive to pain.
> > Hospitalized, he improved by later that evening.
> > PLEASE explain to me what
> > happened?
> >  C M Morris, PA-C
> 
> after talking to my pharmacist and looking at the
> literature, we believe that you saw the effects of the
> Narcan, and possibly, of too much Narcan. 
> 
> the following extracts may be of some use:
> 
> .3.1.A.2. Cardiovascular finding
> a. Summary
> 1. In postoperative patients, larger than necessary
> doses of naloxone may result in significant reversal
> of analgesia and may cause CARDIAC ARREST, HYPOTENSION
> and PULMONARY EDEMA (Prod Info Narcan(R), 2001). Coma,
> encephalopathy and death may occur as a result of
> naloxone use in postoperative patients who develop
> hypotension, hypertension, ventricular tachycardia and
> fibrillation, dyspnea, pulmonary edema, and cardiac
> arrest (Prod Info Narcan(R), 2001).
> b. In postoperative patients, larger than necessary
> doses of naloxone may result in significant reversal
> of analgesia and may cause cardiac arrest,
> fibrillation, hypertension, hypotension, pulmonary
> edema, and ventricular tachycardia.
> 
> 3.3.9.A.2. Neurological finding
> a. Summary
> 1. Coma, encephalopathy and death may occur as a
> result of naloxone use (Prod Info Narcan(R), 2001).
> b. Coma, encephalopathy, memory impairment, seizures
> and death may occur as a result of naloxone use in
> postoperative patients.
> 
> 3.3.9.A.3. Seizure
> a. Summary
> 1. The development of GRAND MAL SEIZURES within 30
> seconds of 0.8 milligrams (mg) of intravenous (IV)
> naloxone was described in a 51-year-old male with a
> history of non-Hodgkin's lymphoma. On arrival, the
> patient was obtunded and received naloxone because of
> previous morphine use for bone pain. The seizure
> responded to 5 mg IV diazepam (Mariani, 1989).
> 
> regards,
> richard
> 
> 
> --
> trauma-list : TRAUMA.ORG
> To change your settings or unsubscribe visit:
> http://www.trauma.org/traumalist.html




More information about the trauma-list mailing list